Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 252, NWS Rapid City, SD

July 28, 2001Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 28, 2001, 5:13 PM MDT for Pennington County, South Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 28, 2001, 5:13 PM MDT (23:13 UTC)
Expired
Jul 28, 2001, 6:15 PM MDT
In force
62 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 56 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:25 PM MDTHail 0.88Creighton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 2:30 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 282313
SVRRAP

SDC103-290015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT SAT JUL 28 2001

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA

* UNTIL 615 PM MDT

* AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CREIGHTON...OR ABOUT 30 MILES NORTHWEST OF
  PHILIP...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  CREIGHTON THROUGH 530 PM MDT...

LARGE HAIL CAN HURT YOU. SEEK A STURDY SHELTER UNTIL THE STORM
PASSES. DO NOT RISK GETTING INJU,RED BY TRYING TO PROTECT VEHICLES AND
PROPERTY.

THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4437 10215 4422 10236 4406 10214 4407 10203
          4427 10200

CARSTENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:00 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT SAT JUL 28 2001

CURRENT SURFACE MAP HAS TROF ACROSS CENTRAL MONTANA INTO NORTHEAST
WYOMING...WITH HIGH PRESSURE OVER EASTERN DAKOTAS. STRONG SHORTWAVE
TROF MOVING THROUGH NORTHWESTERN U.S. WITH CONVECTION DEVELOPING
OVER THE HIGHER TERRAIN OF MONTANA AND WYOMING.

SHORTWAVE WILL BECOME NEGATIVELY TILTED AS IT MOVES ACROSS MONTANA
TONIGHT. ENOUGH SUPPORT FOR SCATTERED THUNDERSTORMS ACROSS THE FAR
NORTHWEST. FURTHER SOUTH...EVENING THUNDERSTORMS EXPECTED OVER
NORTHEAST WYOMING AND AROUND THE BLACK HILLS IN SOUTH DAKOTA. COLD
FRONT WILL MOVE THROUGH MOST OF THE CWA BY MORNING.

FOR SUNDAY...COLD FRONT STALLS ALONG THE SD/NE BORDER...AND EXTENDS
INTO NORTHEAST SOUTH DAKOTA. WEAK CONVERGENCE ALONG THE FRONT IN THE
AFTERNOON WILL BRING A ISOLATED AFTERNOON THUNDERSTORMS ACROSS
SOUTHWEST SOUTH DAKOTA. OTHER THUNDERSTORMS EXPECTED TO DEVELOP
ACROSS HIGHER TERRAIN OF NORTHEAST WYOMING AND THE BLACK HILLS.

SUNDAY NIGHT...LOW PRESSURE DEVELOPS OVER EAST CENTRAL WYOMING AND
TRACKS EAST THROUGH SOUTH CENTRAL SOUTH DAKOTA. LOW LEVEL JET
INCREASES TO 30-45 KNOTS ACROSS NEBRASKA INTO SOUTH CENTRAL SOUTH
DAKOTA. 850-700MB THREAT-E ADVECTION OF 3-5C/HR FORECAST OVER THE
EASTERN PART OF CWA. WILL GO WITH HIGHER POPS ACROSS THE EASTERN CWA
SUNDAY NIGHT.

MONDAY INTO MONDAY NIGHT...THETA-E AXIS SETS UP OVER NORTHEAST
WYOMING AND SOUTHWEST SOUTH DAKOTA MONDAY AFTERNOON WITH
SOUTHEASTERLY UPSLOPE FLOW...ALLOWING FOR MORE AFTERNOON
THUNDERSTORMS. WEAK SHORTWAVE TO MOVE THROUGH MONDAY NIGHT WITH
THETA-E ADVECTION ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA.

IN THE EXTENDED...UPPER LEVEL TROF TO MOVE THROUGH THE AREA
TUESDAY/WEDNESDAY WITH A CONTINUED CHANCE OF THUNDERSTORMS. FLOW
BECOME MORE ZONAL THURSDAY THROUGH SATURDAY WITH THE JET STREAM IN
SOUTHEERN CANADA. WILL CONTINUE THE DRY AND WARM WEATHER FOR THE END
OF THE WEEK.

.UNR...NONE.

KC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:54 PM MDTSevere Thunderstorm WarningUNRMeade51 min
Jul 28, 3:42 PM MDTSevere Thunderstorm WarningUNRMeade48 min
Jul 28, 3:52 PM MDTTornado WarningUNRMeade38 min
Jul 28, 4:14 PM MDTSevere Thunderstorm WarningUNRMeade, Ziebach46 min
Jul 28, 4:17 PM MDTSevere Thunderstorm WarningUNRPennington58 min
Jul 28, 4:45 PM MDTSevere Thunderstorm WarningUNRHaakon45 min
Jul 28, 4:57 PM MDTSevere Thunderstorm WarningUNRMeade48 min
Jul 28, 5:23 PM MDTSevere Thunderstorm WarningUNRHaakon52 min
Jul 28, 5:48 PM MDTTornado WarningUNRHaakon, Jackson42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.